J Korean Med Sci.  2020 Jul;35(28):e228. 10.3346/jkms.2020.35.e228.

A Case of Autoimmune Hepatitis after Occupational Exposure to N,N-Dimethylformamide

Affiliations
  • 1Department of Internal Medicine, Seoul National University Bundang Hospital, Seoul National University College of Medicine, Seongnam, Korea
  • 2Department of Pathology, Seoul National University Bundang Hospital, Seoul National University College of Medicine, Seongnam, Korea

Abstract

N,N-dimethylformamide (DMF), a widely used solvent in the chemical industry, is known to induce toxic hepatitis. However, there have been no reported cases of DMF-associated autoimmune hepatitis. A 31-year-old healthy man working at a glove factory since July 2015 had intermittently put his bare hands into a diluted DMF solution for his first 15 days at work. After 2 months, he felt nausea, fatigue, and hand cramping, and a jaundice followed. His laboratory findings showed positive autoantibodies and elevated immunoglobulin G (IgG), and his liver biopsy pathology was typical of autoimmune hepatitis (AIH). Prednisolone and azathioprine therapy began, and he recovered rapidly without adverse events. Though his liver chemistry was normalized, the IgG level remained persistently upper normal range. His 2nd liver biopsy performed in April 2019 showed mild portal activity, and he was well under a low dose immunosuppressive therapy up to April 2020. This case warns of the hazard of occupational exposure to DMF, and clinicians should be aware of DMF-related AIH for timely initiation of immunosuppressive therapy.

Keyword

Autoimmune Hepatitis; N,N-dimethylformamide; Occupational Health; Toxic Hepatitis
Full Text Links
  • JKMS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr